Send to

Choose Destination
J Am Acad Child Adolesc Psychiatry. 1997 Nov;36(11):1606-8.

Case study: neuropsychiatric symptoms associated with the antimalarial agent mefloquine.

Author information

Department of Psychiatry, Dartmouth-Hitchcock Medical Center, Lebanon, NH 03756, USA.


The development of acute neuropsychiatric symptoms in a 10-year-old boy subsequent to his return from travel abroad in Africa, where he had taken the antimalarial agent mefloquine (Lariam), is reported. A 4-week course of cognitive-behavioral therapy was used to effectively treat this substance-induced anxiety disorder, which had been caused by treatment with mefloquine. A review of the literature about adverse neuropsychiatric effects of mefloquine and the differential diagnosis of malaria is provided. In an age in which international travel is occurring with increasing frequency, it is important to obtain travel histories, including exposure to prophylactic medication, when patients present with acute-onset psychiatric symptoms.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center